Minnesota, 2014

Hail in Minnesota, May 27, 2014

May 27, 2014 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced large hail near Marshall in Lyon County in southwest Minnesota on the early evening of May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail near Marshall in Lyon County in southwest Minnesota on the early evening of May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 2:35 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 27, 2:35 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE MAY 27 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 334 PM CDT TUE MAY 27 2014

DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TRYING TO DEVELOP MAINLY
IN EASTERN PORTIONS OF THE FORECAST AREA. APPEAR TO BE HAVING TOUGH
TIME SUSTAINING GIVEN POCKET OF SLIGHTLY COOLER SURFACE TEMPERATURES
AND THUS RELATIVELY LOWER INSTABILITY. WILL CARRY ISOLATED-SCATTERED
POPS THROUGH BALANCE OF THE AFTERNOON...BUT ANTICIPATE ANY ACTIVITY
TO QUICKLY DIMINISH AS HEATING WANES AFTER 00Z...SO VERY LITTLE WILL
BE CARRIED INTO THE NEW FORECAST. ALSO HAVE TO LOOK AT OUR NORTHWEST
AS ANOTHER WEAK WAVE MOVES THROUGH THE WESTERN AND CENTRAL DAKOTAS
THIS EVENING AND OVERNIGHT. LOW CONFIDENCE THAT THIS ACTIVITY WILL
HOLD TOGETHER LONG ENOUGH TO MOVE INTO OUR FORECAST AREA...SO OPTED
TO LEAVE OUR NORTHWEST AREAS DRY THIS EVENING.

UPPER RIDGE BECOMES MORE DOMINANT ACROSS THE AREA WEDNESDAY...BUT A
WEAK WAVE SLIDING DOWN THE EASTERN EDGE OF THE RIDGE MAY BRUSH OUR
FAR EAST/SOUTHEAST AREAS WITH SOME CLOUDS AND SPOTTY SHOWERS BRIEFLY
WEDNESDAY MORNING. OTHERWISE EXPECTING DRY CONDITIONS TO DOMINATE
FOR MOST AREAS TONIGHT AND WEDNESDAY...WITH LOWS TONIGHT AROUND 60
AND HIGHS WEDNESDAY IN THE 80S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 334 PM CDT TUE MAY 27 2014

WARM AND DRY WILL GENERALLY BE THE RULE OVER THE NEXT FEW DAYS AS
LARGE UPPER LEVEL RIDGE BUILDS AHEAD OF A FULL LATITUDINAL TROUGH
ALONG THE WEST COAST.  850 HPA TEMPS WARM INTO THE MID AND UPPER
TEENS.  CAP APPEARS TO BE SOMEWHAT WEAKER ACROSS THE EASTERN HALF OF
THE FORECAST AREA ON FRIDAY...DESPITE THE FACT THAT THE UPPER LEVEL
PATTERN IS RELATIVELY NON-SUPPORTIVE OF CONVECTION.  HAVE ADDED 20
PERCENT CHANCE ACROSS NORTHWEST IOWA FOR LATE AFTERNOON THUNDERSTORM
CHANCES.

BETTER CHANCES OF PRECIPITATION ENTER INTO THE FORECAST SATURDAY
INTO NEXT WEEK AS A SERIES OF SHORT WAVES MOVES ACROSS THE AREA
AHEAD OF DISORGANIZED TROUGH LIFTING TO THE NORTHEAST.  IN
GENERAL...THE TROUGH IS EXPECTED TO REMAIN FOCUSED TO THE NORTH OF
THE FORECAST AREA...BUT THE CHANCE OF THUNDERSTORMS EXISTS SATURDAY
THROUGH TUESDAY AHEAD OF THE COLD FRONT PASSAGE ASSOCIATED WITH
UPPER LOW LAT IN THE DAY ON TUESDAY. INSTABILITY LOOKS SUFFICIENT
FOR STRONGER STORMS...ESPECIALLY FOR LATE AFTERNOON/EARLY EVENING
STORMS.  CERTAINLY THE POTENTIAL FOR LARGE HAIL...AND POTENTIALLY
ADDITIONAL SEVERE WEATHER THREATS AS MORE OF THE MICROSCALE FEATURES
OF THE PATTERN BECOME RESOLVED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1243 PM CDT TUE MAY 27 2014

GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH VARIABLE
WINDS AT OR BELOW 10KTS. DEVELOPMENT OF ISOLATED-SCATTERED SHOWERS
AND THUNDERSTORMS POSSIBLE 27/19Z-28/01Z...HOWEVER EXACT LOCATION AND
TIMING OF ACTIVITY DIFFICULT TO PINPOINT. THUS HAVE LEFT MENTION OF
TSRA OUT OF TAFS AT THIS TIME...BUT WILL MONITOR DEVELOPMENT CLOSELY
AND AMEND AS NEEDED. BEYOND EARLY EVENING...FURTHER DEVELOPMENT OF
CONVECTION IS UNLIKELY ACROSS THIS FORECAST AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...
AVIATION...JH
Hazardous weather outlook, May 27, 3:36 AM CST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 AM CDT TUE MAY 27 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-060>062-065>071-280945-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
436 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
TODAY...ESPECIALLY IN THE AFTERNOON. WHILE NO SEVERE STORMS ARE
EXPECTED...SOME STORMS COULD PRODUCE SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-039-050-052>054-057>059-063-064-280945-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-CHARLES MIX-DOUGLAS-
436 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
May 27, 6:47 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.450, -95.790

Hail, Lyon

When
May 27, 7:00 PM CST
Where
Lyon County, 2.07 mi S of (Mml)ryan Fld Marsha
Measured
1 in hail
Reported by
Public
Coordinates
44.420, -95.820

Large hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516480, 516481.